Format

Send to

Choose Destination
See comment in PubMed Commons below
Lancet. 1993 Aug 7;342(8867):332-7.

Increased recurrence of tuberculosis in HIV-1-infected patients in Kenya.

Author information

  • 1Department of Clinical Sciences, London School of Hygiene and Tropical Medicine, UK.

Abstract

There is evidence that in human immunodeficiency virus 1 (HIV-1) infected patients with tuberculosis the rate of recurrence of tuberculosis is increased in those patients treated with a standard thiacetazone-containing regimen. To assess the impact of HIV-1 on tuberculosis in Kenya, patients with tuberculosis were studied prospectively. After treatment with either a standard thiacetazone plus isoniazid regimen or a short-course thiacetazone-containing regimen, overall recurrence rate of tuberculosis was 34 times greater in 58 HIV-1-positive patients than in 138 HIV-1-negative patients (adjusted rate ratio 33.8, 95% CI 4.3-264). Recurrence in the HIV-1-positive group was strongly associated with a cutaneous hypersensitivity reaction due to thiacetazone during initial treatment (rate ratio 13.2, 95% CI 3.1-56.2). In all patients with a cutaneous hypersensitivity reaction ethambutol was substituted for thiacetazone. No significant association was found between recurrence among HIV-1-positive patients and initial resistance, initial treatment regimen, a diagnosis of AIDS (WHO definition), or poor compliance. DNA fingerprinting suggested that both relapse and new infection may have produced recurrence of tuberculosis. In patients who had a cutaneous hypersensitivity reaction, increased recurrence rate may have been related to interruption of treatment, subsequent poor compliance, or more advanced immunosuppression. Alternatively, a change to the combination of ethambutol and isoniazid in the continuation phase for 11 months only may not be adequate.

Comment in

PMID:
7687729
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Support Center